New York, 2001

Damaging Winds in New York, June 20, 2001

June 20, 2001 · NWS BGM · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 20, 12:55 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 20, 12:55 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT WED JUN 20 2001

LINE OF CONVECTION ENTERING WESTERN PA PORTION OF CWA. LINEAR EXTRAPOLATION
PUTS THESE STORMS INTO THE WRN CATSKILLS AND POCONOS BY 400 PM. ALTHOUGH
UPSTREAM RADARS DO SHOW SOME SCT SHOWER ACTIVITY NEAR LK ONT BELIEVE MOST PCPN
WILL DISSIPATE AFTER SUNSET. WILL INCLUDE AN EVENING PERIOD FOR AREAS WITH SIG
CONVECTION AND WW BUT WILL GO DRY ELSEWHERE.

500 MB TROF WILL BE DIGGING INTO THE GREAT LAKES REGION THROUGH THE FORECAST
PERIOD WITH SOME SHORT WAVE ENERGY ROTATING THROUGH THE FLOW. FRONTAL BOUNDARY
DRAPED ACROSS THE REGION TODAY WILL BEGIN TO BE PULLED BACK TOWARD THE AREA AS
A WARM FRONT TOMORROW THANKS TO A SFC LOW DEVELOPING OVER THE OHIO VALLEY.
MODELS DEVELOP SOME OVERRUNNING TYPE PCPN ACROSS CNY/NEPA TOMORROW AND INDICATE
THAT PORTIONS OF PA BECOME QUITE UNSTABLE ON THE WARM SIDE OF THE BOUNDARY.
UPPER DIV SUPPORT FROM UL JET WILL ALSO BE INCREASING LATE TOMORROW ALONG WITH
GOOD Q-CONV AND UVV. EXPECT A GOOD SHOT OF PCPN TO DEVELOP TOMORROW WITH
ANOTHER ROUND OF STRONG STORMS POSSIBLE FOR PORTIONS OF NE PA.

UPPER LONG WAVE TROF REMAINS TO OUR WEST ON FRIDAY AS A DECENT SHORT WAVE RIDES
THE SW FLOW THROUGH WRN NY. THIS WILL DRAG SFC LOW WITH IT AND ALLOW THE
ASSOCIATED COLD FRONT TO SWEEP INTO THE REGION. DYNAMIC SUPPORT WITH CURVED
UPPER JET AND LOW LEVEL Q-CONV REMAINS GOOD SO MORE P_CPN LIKELY FOR FRIDAY.

MOS TEMPS SEEM OK SO WILL STAY CLOSE.

.BGM...NONE.

SPORER

In the hours before

Special weather statement, Jun 20, 12:03 PM EST, 3 hours 27 minutes before
NYZ036-046-045-044-055-056-PAZ038-039-NYZ057-PAZ040-NYZ062-PAZ048-
044-043-047-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT WED JUN 20 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES:

MADISON NY...
OTSEGO NY...
CHENANGO NY...
CORTLAND NY...
TIOGA NY...
BROOME NY...
BRADFORD PA...
SUSQUEHANNA PA...
DELAWARE NY...
WAYNE PA...
SULLIVAN NY...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT.
Local storm report, Jun 20, 1:52 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
252 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    TROY                      PA   WIND DAMAGE
06/20/01   BRADFORD                       10 TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0210 PM    2 SE BURLINGTON           PA   .75 INCH H]AIL
06/20/01   BRADFORD                       DIME SIZE HAIL IN MOUNTAIN
                                          LAKE. REPORTED BY STORM
                                          SPOTTER

The radar

The Albany radar (KENX), 70 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
June 20, 3:30 PM EST
Where
Delaware County, East Meredith
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.417, -74.883

Emergency management reported several trees blown down by thunderstorm winds.

Thunderstorm Wind, Sullivan

When
June 20, 4:05 PM EST to 4:10 PM EST
Where
Sullivan County, Bethel
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.683, -74.883

SKYWARN storm spotters reported numerous trees blown down by thunderstorm winds in Kauneonga Lake, Lake Huntington, and White Lake. Several homes suffered minor damage from falling trees. 6000 people lost power due to fallen power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252947, 5252716.